The Potential to Save a Life: Why You Should Consider Carrying Naloxone

Author

A photo of nurse Kristen Esson of South Shore Medical Center

Kristen Esson, LPN, LADC, NCPRSS

A smiling woman pharmacist stands at the counter with packages of medication behind her.
Naloxone is available without a prescription at pharmacies across Massachusetts.

Exacerbated by the COVID-19 pandemic, the opioid epidemic had its deadliest year yet in 2020, with more than 93,000 overdose deaths reported by the National Center for Health Statistics (NCHS).

According to the Centers for Disease Control and Prevention (CDC), that figure represents a 30% increase over 2019, translating to a shocking average of more than 250 deaths per day last year.

The best way to prevent overdose is to increase the availability of substance use disorder services and to ensure that those in need have simple, convenient access to life-changing treatments and programs.

In some cases, however, more immediate action is required to prevent an overdose – and in these instances, having access to naloxone can save a life.

Naloxone, more commonly known by the brand name NARCAN®, is a medication that can be used for the emergency treatment of a known or suspected opioid overdose.

Naloxone reverses the symptoms of an overdose by binding to the opioid receptors in the brain and is effective for any type of opioid, including oxycodone, hydrocodone, codeine, morphine, and synthetics, such as heroin and fentanyl.

Recognizing and responding to an overdose

During an overdose, opioids can slow breathing to the point of death.

When sprayed into the nose of someone who has overdosed, naloxone helps restore normal breathing by blocking the effects of the opioids.

A person who has overdosed may not look the way you’d expect – common symptoms of an opioid overdose include:

  • Small, constricted pupils
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Lips or fingernails turning blue or gray


In addition, the person may be unresponsive when you call their name, shake them, or perform a sternal rub.

Naloxone is available to members of the public

First responders, including police, firefighters, and EMTs/paramedics, are often the ones to administer naloxone when responding to an emergency call.

However, ordinary citizens can obtain and administer naloxone in many states – including Massachusetts.

As part of its efforts to combat the opioid epidemic in the state, the Massachusetts Department of Public Health (DPH) issued a statewide standing order in 2018 that allows retail pharmacies to dispense naloxone without a prescription.

This standing order applies to anyone at risk of experiencing an opioid-related overdose, as well as family members, friends, or other persons in a position to assist individuals at risk of experiencing an overdose.

The case for carrying naloxone

The opioid epidemic continues to be a serious public health crisis, and death by unintentional/accidental overdose is one of the leading causes of death in the U.S.

These days, most people have some kind of personal experience with the pain overdose inflicts on a victim’s family and loved ones.

I have several close friends who have lost a child to overdose, and have come upon two overdoses in the community.

Fortunately, I was carrying naloxone each time and was able to successfully administer it to the victims; had I not been carrying the medication, the outcomes may have been very different.

If more everyday citizens carry naloxone, we have a better chance of preventing future overdoses in our community.

How is naloxone administered?

Naloxone nasal spray is an FDA-approved and needle-free device requiring no assembly. It’s safe, easy to use, and can be given in a community setting.

To administer naloxone, insert the applicator directly into the nostril of the person and press the plunger to release the medication; this can be repeated as necessary.

As different opioids have different potencies, some individuals may require multiple doses of naloxone. 

If a person is not experiencing an overdose and is given the medication, naloxone will have no visible effects and will not harm the individual.

It’s important to note that naloxone only works to reverse opioid overdose in the body for 30- 90 minutes. Because of this, you should always call 9-1-1 at the discovery of an overdose, even if you administer naloxone.

This way, the victim can receive crucial medical attention after the naloxone has been administered.

How can you get naloxone?

As mentioned above, naloxone is available at most retail pharmacies without a prescription.

In many cases, naloxone will be covered by your health insurance, but you should always verify your coverage prior to obtaining the medication.

You can also obtain naloxone confidentially and without cost by attending a Learn to Cope meeting or by calling a prevention specialist at Manet Community Health at 857-939-4108.


Kristen Esson LPN, LADC, NCPRSS is the Addictions Nurse Liaison at South Shore Medical Center.  

Learn more about substance use disorder treatment at the Grayken Center for Treatment at South Shore Health.